Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Detroit, MI

August 28, 2018Bay County, Midland County, Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 28, 2018, 8:41 PM EDT for Bay County, Midland County, Saginaw County, Michigan. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2018, 8:41 PM EDT (00:41 UTC)
Expired
Aug 28, 2018, 10:15 PM EDT
In force
94 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, MI, Midland County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 110 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 6:23 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 8:14 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 28, 8:14 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
814 PM EDT Tue Aug 28 2018

.UPDATE...

Severe thunderstorm watch in effect until 1 AM for areas along and
north of I-69, as mid level jet (60 knots at 500 MB) tracks through
northern lower Michigan. Thus, best forcing expected to reside north
of I-69. With effective shear of 40+ KTs and MLCAPES still up around
2500 J/KG, severe thunderstorms producing damaging winds appears
likely for Tri-Cities region and northern Thumb Region, potentially
extending into Flint Vicinity and southern Thumb Region. Once
diurnal instability wanes shortly after midnight, severe chances will
be diminished greatly, but heavy rain threat will exist, as the
boundary aligns a bit more west-east. However, big complex entering
Northern Illinois will tend to cutoff the moisture feed, and that
complex will likely track through Ohio Valley. Thus, good chance
Southeast Michigan will be fairly quiet most of the overnight period.
The cold front moving through tomorrow may attempt to flare up by
noon as daytime heating sets in, but indications is the front will
clear southeast Michigan by late afternoon, thus severe storms are
not expected as max instability looks to be well south of the border.

&&

.PREV DISCUSSION...
Issued at 646 PM EDT Tue Aug 28 2018

AVIATION...

Thunderstorm complex crossing Lake Michigan and into Lower Michigan
this evening. Height falls/mid level jet (60 knots at 500 MB)
tracking through northern Lower Michigan will be the main focus of
activity, thus thunderstorm potential south of I-69 appears low,
especially with activity over northern Illinois stilling going,
helping to pinch off some of the moisture transport, and daytime
instability build up begins to wane. Outside of thunderstorms, VFR
conditions look to prevail. Moisture/stability axis slides through
tomorrow morning/early afternoon hours, and southern taf sites stand
the best chance of showers/thunderstorms going up before cold front
clears the state during late afternoon hours, with wind shift to
northwest.

For DTW... Low confidence in thunderstorms impacting terminal
tonight. Probably a slightly better chance around noon tomorrow with
the timing of cold front and modest diurnal destabilization, and
will introduce a prob30 15-18z.

DTW THRESHOLD PROBABILITIES...

* Low in thunderstorms tonight through tomorrow afternoon.

* Low in cigs aob 5000 feet tonight/tomorrow morning, medium
  tomorrow afternoon.

PREV DISCUSSION...
Issued at 313 PM EDT Tue Aug 28 2018

DISCUSSION...

Much of the area remains under a slight risk of severe thunderstorms
this evening into tonight, but chances drop off significantly south
of the I-696 corridor where any potential activity will be very late
to arrive during the overnight hours.

Notably better thunderstorm chances exist along & north of the I-69
corridor, generally from mid evening into the overnight. Expect very
active convection to expand in coverage/intensity to the west late
in the day and build steadily east through lower Michigan during the
evening hours. Increased atmospheric wind flow will combine with a
large pool of unstable air in the region to maintain this activity
as it encroaches on the area. Would expect some storms to produce
areas of damaging wind with a smaller possibly of large hail and/or
an isolated tornado as storms overspread northern portions of the
forecast area this evening. Locally heavy rainfall is also a strong
possibility, especially where several rounds of thunderstorms occur.
Local rainfall amounts could very well reach the 2-4 inch range with
the heaviest/most persistent activity. A Flood Watch will remain in
effect from 6pm this evening to 8am Wednesday.

While the most active period of thunderstorms will likely occur from
mid evening to the midnight to 2am period as mature convective
elements work into the region, lingering showers and thunderstorms
should continue to funnel into all/part of the area overnight from
the west and settle slowly south to encompasses most of the forecast
area by daybreak. Scattered showers/thunderstorms will then remain a
possibly through Wednesday as a cold front settles southeast through
the area. Severe weather potential will be relatively low by that
time as best axis of instability should be squelched to the south
along southern edge of large convective outflow boundary that will
settle south of the region in the wake of clusters of thunderstorms
that occur over lower Michigan this evening/tonight.

Temperatures will cool considerably in the wake of the cold front,
settling back into the 70s late Wednesday. After lows dip well into
the 50s to around 60 from north to south across the area Wednesday
night, highs on Thursday will only struggle into the lower/mid 70s
(quite possibly upper 60s over parts of the Thumb with cool
northeast flow off of Lake Huron). Any remaining showers late on the
day Wednesday will end and dry weather is expected as high pressure
build into the area and provides this cooler weather regime.

Dry weather will continue on Friday as high pressure remains over
the area before some unsettled weather comes back into play for the
weekend.  The high on Friday will give way to weak low pressure
which is forecasted to move across the Great Lakes region on
Saturday and into early Sunday.  This low will bring chances for
showers and thunderstorms as the associated cold front pushes across
the area.  Drier conditions then look to return by the beginning of
next week as high pressure once again settles in over the region.
Temperatures starting Friday and going through the weekend will stay
focused a little warmer with highs in the upper 70s to lower 80s.

MARINE...

Gusty southwesterly winds will continue through tonight ahead of a
cold front that will drop through the eastern lakes on Wednesday.
Highest winds look to cap off around 20 knots. This cold front will
produce another round of strong to severe thunderstorms which will
mainly impact the Lake Huron basin this evening into tonight. These
storms may produce locally higher wind gusts over 20 knots at times.
Winds will veer to the northwest early Wednesday in the wake of the
front while remaining up around 20 knots. High pressure will build
into the central Great Lakes behind the front Wednesday as it slowly
lifts northeast into Ontario. Marine headlines may be likely in the
wake of the cold front passage.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 8 AM EDT Wednesday for MIZ047>049-053-054-060.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......SF
AVIATION.....SF
DISCUSSION...DG/SP
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 7:38 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
738 PM EDT Tue Aug 28 2018

MIZ047>049-053>055-060>063-291000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
738 PM EDT Tue Aug 28 2018

This hazardous weather outlook is for locations along and north of
I-69.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect through 1 AM. Thunderstorms
are likely this evening into tonight, some of which may be severe.
Damaging wind gusts to 70 mph will be the main hazard, along with
potential flash flooding. Large hail is a lesser threat, along with
a very low chance of a tornado. A flood watch is in effect for Tri-
Cities region and northern Thumb Region, as well as Shiawassee
county. Storm motion will be northeast around 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday and again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated.

MIZ068>070-075-076-082-083-291000-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
738 PM EDT Tue Aug 28 2018

This hazardous weather outlook is for locations along and south of
M-59.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, with a marginal chance
the storms will be severe. Damaging wind gusts are the primary
threat. Locally heavy rainfall and frequent cloud to ground lightning
will also be possible with the strongest storms. Storm motion will
be northeast around 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday and again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-291000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
738 PM EDT Tue Aug 28 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Rounds of thunderstorms are expected this evening and tonight,
mainly over Lake Huron. Some of these storms will be severe producing
winds in excess of 60 knots. Torrential rainfall and frequent cloud
to ground lightning will also occur. Storm motion will be northeast
around 35 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday and again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 28, 8:19 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
819 PM EDT TUE AUG 28 2018

MIZ047-048-053-290115-
Bay-Saginaw-Midland-
819 PM EDT TUE AUG 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...WESTERN SAGINAW
AND MIDLAND COUNTIES...

At 818 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Alma to near Martin.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Merrill around 845 PM EDT.
  Freeland around 900 PM EDT.
  Midland around 905 PM EDT.
  Auburn around 910 PM EDT.
  Bay City, Kawkawlin and Essexville around 915 PM EDT.

Other locations impacted by these storms include Brant, Nelson,
Garfield, Fenmore, Crump, Poseyville, Willard, Laporte, Averill and
Swan Creek.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4380 8461 4383 8417 4384 8417 4385 8392
      4381 8392 4376 8395 4377 8396 4371 8394
      4367 8391 4364 8381 4313 8428 4313 8436
      4347 8437 4347 8461
TIME...MOT...LOC 0018Z 247DEG 39KT 4331 8474 4255 8553

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:19 PM EDTSpecial Weather StatementDTXBay, Midland56 min
Aug 28, 8:46 PM EDTSpecial Marine WarningDTX85 min
Aug 28, 9:08 PM EDTSpecial Weather StatementDTXShiawassee37 min
Aug 28, 9:24 PM EDTSpecial Marine WarningDTX101 min
Aug 28, 9:26 PM EDTSpecial Weather StatementDTXHuron, Tuscola64 min
Aug 28, 9:33 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola73 min
Aug 28, 9:43 PM EDTSpecial Weather StatementDTXGenesee, Shiawassee62 min
Aug 28, 10:15 PM EDTSpecial Weather StatementDTXLapeer60 min
Aug 29, 2:14 AM EDTSpecial Weather StatementDTXBay, Midland, Saginaw61 min
Aug 29, 2:42 AM EDTSpecial Weather StatementDTXGenesee63 min
Aug 29, 3:32 AM EDTSmall Craft AdvisoryDTX30 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.